Colorado, 2004

Flash Flooding and Lightning Strike in Colorado, August 4 to 5, 2004

August 4 to 5, 2004 · NWS BOU · 3 events in 2 counties and zones

2 flash flood, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
5
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 4, 2:00 PM MST, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 4, 2:00 PM MST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
300 PM MDT WED AUG 4 2004

.SHORT TERM DISCUSSION...ISOLATED CONVECTION FIRING ACROSS MOUNTAINS
AND FOOTHILLS...BUT NOT SHOWING MUCH PROGRESS EASTWARD.  PLATTEVILLE
PROFILER INDICATING STEERING WINDS ABOUT 10 KTS SO STORMS WERE SLOW
MOVING.  AIRMASS STILL A BIT CAPPED ACROSS PLAINS AS ACARS SOUNDING
SHOWING WEAKENING CAP AROUND 500 MB. LATEST LAPS ANALYSIS ALSO
SHOWING SOME CIN AS WELL.  CONTINUED DAYTIME HEATING AND APPROACHING
UPPER LEVEL JET SHOULD AID IN DISSOLVING THE CAP.  LAPS SHOWING
CAPES REACHING 2500 J/KG SO STORMS SHOULD BE ABLE TO SUSTAIN
THEMSELVES AS THEY MOVE ACROSS THE PLAINS. SOUTHEAST SURFACE WINDS
FORECAST TO INCREASE DURING THE EVENING WHICH SHOULD AID IN
IMPROVING SHEAR PROFILE.  SO...POTENTIAL STILL EXISTS FOR A FEW
STORMS BECOMING SEVERE...MAINLY EAST OF A BRIGGSDALE TO LIMON LINE
WHERE THE HIGHER DEWPOINTS RESIDE.  LARGE HAIL MAIN TO BE THE MAIN
THREAT...BUT WILL NEED TO WATCH FOR HEAVY RAIN THREAT...AS
PRECIPITABLE WATER VALUES NEARING AN INCH. MODELS SUGGEST
PRECIPITATION TO LINGER PAST MIDNIGHT...WITH SOME WEAK LIFT OVER
AREA.  WILL MAINTAIN A FEW SHOWERS ACROSS MOUNTAINS BUT KEEP PLAINS
DRY. BOUNDARY LAYER WIND AND HUMIDITY FIELDS SHOW POTENTIAL FOR
STRATUS REDEVELOPMENT AS WELL AS SOME FOG...ESPECIALLY FAR EASTERN
ZONES.  ON THURSDAY...MODELS SHOW GOOD MOISTURE INCREASE BY
AFTERNOON WITH  PRECIPITABLE WATER VALUES AROUND 1.25 INCHES.
FORECAST SOUNDINGS SHOW CAPE VALUES AROUND 1500 J/KG DURING THE
AFTERNOON.  MODELS CONTINUE TO SHOW WEAK WAVE MOVING ACROSS
AREA...THOUGH DIFFICUT TO FIND VIA UPSTREAM DATA.  NOSE OF UPPER
LEVEL JET PROGGED TO SLIDE ACROSS WYOMING...SHOULD BE SUFFICIENT FOR
THUNDERSTORM DEVELOPMENT.  WILL MAINTAIN SCATTERED POPS...THOUGH MAY
NEED TO BE INCREASED IF WAVE APPEARS.  TEMPERATURES WILL BE COOLER
DUE TO INCREASED CLOUD COVER...CURRENT FORECAST GRIDS SEEM
REASONABLE.

.LONG TERM DISCUSSION...SOUTHWESTERN U.S. UPPER LEVEL RIDGE WILL BE
DOMINATING COLORADO WEATHER FOR THE NEXT WEEK.  INITIALLY...THE
RIDGE AXIS WILL BE OVER NEW MEXICO AND WESTERN/CENTRAL COLORADO...
ALLOWING SOME SUBTROPICAL MOISTURE AT MID LEVELS TO ROTATE ACROSS
THE STATE.  AT THE SAME TIME...THURSDAY EVENING SHOULD FEATURE LOW
LEVEL MOISTURE MOVING ACROSS THE EASTERN PLAINS.  THE GFS AND ETA
ALSO HINT AT A SHORT WAVE ROTATING OVER THE TOP OF THE RIDGE
THURSDAY EVENING.  BY FRIDAY...THE RIDGE AXIS BEGINS A GRADUAL
RETROGRESSION.  MID-LEVEL MOISTURE TRAPPED UNDER THE RIDGE WILL
PROBABLY DRIVE ANOTHER ROUND OF AFTERNOON AND EVENING SHOWERS.  OVER
THE REST OF THE WEEKEND...THE RIDGE AXIS SETS UP OVER ARIZONA WITH
NORTHWESTERLY FLOW CONTINUING OVER COLORADO.  ANOTHER COLD FRONT
WILL MOVE INTO THE AREA SUNDAY WITH A REINFORCEMENT OF COOLER AIR ON
MONDAY.  THE UPSLOPE CONTINUING BEHIND THE FRONT SHOULD BE ENOUGH TO
DRIVE ADDITIONAL ROUNDS OF AFTERNOON AND EVENING SHOWERS.  THE
RETROGRESSION OF THE UPPER RIDGE SHOULD CUTOFF MOST OF THE
SUBTROPICAL/MONSOONAL MOISTURE OVER THE STATE.  BUT...REMAINING
UNDER THE NORTHWESTERLY FLOW ALOFT WILL LEAVE COLORADO OPEN TO
SHOWERS MOVING OFF OF THE MOUNTAINS.  STRENGTH OF SHOWERS AND
AMOUNTS OF RAINFALL WILL DEPEND ON THE AMOUNTS OF MOISTURE ADVECTING
INTO EASTERN COLORADO FROM THE PLAINS.  THE END RESULT IS GOING TO
BE 20-40 PERCENT CHANCES OF POPS EACH AFTERNOON AND EVENING.  EXCEPT
FOR TEMPERATURES APPROACHING THE 90 DEGREE MARK ON FRIDAY AND
SATURDAY...AFTERNOON HIGHS SHOULD BE AROUND...OR SLIGHTLY COOLER
THAN NORMAL.

&&

.BOU...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

D-L/KDRBY
Hazardous weather outlook, Aug 4, 10:06 AM MST, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1106 AM MDT WED AUG 04 2004

COZ030>051-051200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1106 AM MDT WED AUG 04 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND HIGHER
TERRAIN THIS AFTERNOON...SPREADING ACROSS THE PLAINS LATER THIS
AFTERNOON AND EVENING.  LOW LEVEL MOISTURE IS LIMITED ACROSS THE
MOUNTAINS...AND WIND GUSTS TO 40 MPH WILL BE THE MAIN THREAT.

ACROSS THE PLAINS...LOW LEVEL MOISTURE HAS INCREASED.  THERE IS A
THREAT OF SEVERE STORMS...MAINLY EAST OF A BRIGGSDALE TO LIMON LINE.
LARGE HAIL AND WIND GUSTS TO 60 MPH ARE THE MAIN THREATS WITH THE
STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED STORMS CAN BE EXPECTED EACH AFTERNOON AND
EVENING THROUGH NEXT TUESDAY...BUT THE THREAT OF ANY SEVERE WEATHER
WILL BE LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER THE EASTERN PLAINS OF COLORADO
AFTER 4 PM TODAY.

D-L/KDRBY

The radar

The Denver radar (KFTG), 61 km away, was scanning. The volume nearest the first event began at 23:14 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 lightning. Local standard time, as filed.

Lightning, Douglas

When
August 4, 4:15 PM MST
Where
Douglas County, 4 mi NNW of Castle Rock
Injuries
2 direct, 0 indirect
Reported by
BROADCAST MEDIA
Coordinates
39.330, -104.930 (the zone’s center; the record gives no point)

Two men were shocked when lightning hit the ground nearby, as they were golfing the eighth green at Castle Pines. The two golfers suffered only minor injuries.

Flash Flood, Douglas

When
August 4, 5:30 PM MST to 6:45 PM MST
Where
Douglas County, Northeast Portion
Reported by
NEWSPAPER
Coordinates
39.330, -104.930 (the zone’s center; the record gives no point)

Heavy rain caused flash flooding in northeast Douglas County. Floodwaters rushed across parts of U.S. Highway 85, near the entrance of the Castle Pines Golf Club. The traffic lanes were covered with up to 6 inches of running water.

Flash Flood, Washington

When
August 4, 9:00 PM MST to August 5, 2:30 AM MST
Where
Washington County, Central Portion
Injuries
3 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
39.971, -103.201 (the zone’s center; the record gives no point)

Strong thunderstorms, producing up to 3 inches of rain, triggered flash flooding over parts of central Washington County. The floodwaters tipped over a mobile home. The occupants suffered only minor injuries. A deputy patrolling the area was also caught in the floodwaters, as his vehicle was washed approximately 100 yards into a field. The deputy was not injured.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421282, 5421281, 5421210.